On April 27, 2006, Dow Jones reported that Bristol-Myers Squibb had decided to stop selling Tequin, an antibiotic found to increase the risk of blood-sugar problems. BMS made a "recent decision to stop all our commercialization efforts" for Tequin and to return the rights to Kyorin, Dow quoted Chief Financial Officer, Andrew Bonfield, as saying.
BMS licensed the drug from Kyorin Pharmaceutical of Japan in 1996 and obtained FDA approval sell the drug in the US in December 1999.
A much more believable explanation for pulling Tequin off the market is that BMS is anticipating the filing of an infinite number of lawsuits against the company in the near future so it figured it was a good idea to get out of Dodge.
Tequin, (Gatifloxacin) belongs to the class of antibiotics known as fluoroquinolones, typically used to treat lung, sinus and urinary tract infections and certain sexually transmitted diseases.
This class of drugs has a long history of serious side effects. In fact, the following fluoroquinolones are either under use restriction, or have been removed from the market: (1) temafloxacin due to red blood cell damage, kidney failure and hypoglycemia; (2) grepafloxacin because of heart problems; and (3) trovafloxacin due to liver damage.
If BMS is to be believed, it was not aware of any serious side effects associated with Tequin when it was approved for use in the US. In a September 20, 2000 press release, the company announced that in the first 6 months, Tequin had been prescribed for more than 500,000 patients in the US within 6 months after it was approved by the FDA on December 17, 1999.
It bragged that Tequin was the first quinolone antibiotic to achieve this milestone during the first 6 months on the market, citing audited data reported in June, 2000, by IMS Health, a supplier of market research to the pharmaceutical industry
By September 2000, the press release said, Tequin had been prescribed to more than 800,000 patients in the US and more than 1 million patients worldwide.
And as a result, company profits skyrocketed. According to Bristol’s 2004 Annual Report, In 2003, sales of Tequin increased by 13% to $208 million, up from $184 million in 2002.
In September 20, press release, BMS said the most common side effects associated with Tequin in clinical trials were gastrointestinal and adverse reactions "considered to be drug related and occurring in greater than or equal to three percent were: nausea (8%), vaginitis (6%), diarrhea (4%), headache (3%) and dizziness (3%)."
In a January 28, 2000, press release, the company said Tequin "has been shown in clinical trials to provide excellent efficacy and tolerability."
Not a peep was heard about the serious adverse reaction that have since been revealed.
However, BMS has been aware of most of Tequin’s side effects for years. For instance, an article about the glucose disorders associated with the drug was published by Health Canada in the Canadian Adverse Reaction Newsletter in July 2003.
The article discussed a postmarketing study on the use of Gatifloxacin with more than 15,000 patients and reported the incidence of hypoglycemic events as 0.3 per 1000 among nondiabetic patients and 6.4 per 1000 in patients who were diabetic.
The rate of hyperglycemia found in the study was 0.07 per 1000 in nondiabetics, and 13 per 1000 in diabetic patients.
By 2002, Health Canada’s database of spontaneous reports of adverse reactions indicated that hypoglycemia and hyperglycemia had been reported more frequently with gatifloxacin than with any other quinolone antibiotics, according to Parilo MA. Gatifloxacin-associated hypoglycemia, J Pharm Technol 2002;18:319-20.
Health Canada received 28 reports of abnormal glucose metabolism associated with Gatifloxacin (44% of total reports received for the drug) from February 21, 2001 (date marketed in Canada), to February 28, 2003: 19 were for hypoglycemia, 7 were reported hyperglycemia, and 2 involved both hypoglycemia and hyperglycemia.
Twenty-five of the cases involved patients with type 2 diabetes, 2 involved nondiabetic patients, and in 1 case the patient’s diabetic status was unknown.
Of the 28 cases, 19 of the patients were admitted to hospital or had a prolonged hospital stay because of the reaction. The 2 patients who died had hyperglycemia, and had no prior history of diabetes or decreased renal function at the time of the reaction.
The Canadian product monograph for Tequin was updated in December 2002, in response to the reported cases of serious, life-threatening disturbances of glucose homeostasis.
In December 2005, Health Canada, citing evidence indicating of glucose disorders, asked BMS to submit revised product information for Tequin. BMS submitted information for review, but Health Canada noted that given the availability of other antibiotics, patients with diabetes should be prescribed alternative antibiotics while the agency was reviewing the data.
Also in December 2005, according to Health Canada, BMS issued a letter to Canadian health care providers and a public health advisory about a possible link between the antibiotic and blood glucose disorders, after serious cases of both low blood sugar and high blood sugar were reported in patients worldwide.
In February 2006, the FDA finally entered the fray and joined Health Canada in announcing that BMS had informed doctors that Tequin should not be used with diabetics, and that elderly patients, as well as those with kidney problems, were more likely to experience serious side effects.
Also in February, BMS revised Tequin’s label in the US to warn of the potential fatal risks of high and low blood-sugar levels and recommended against the use of the drug by diabetics.
The changes were said to be made in response to the results of 2 studies conducted by a team of Canadian scientists from the Institute of Clinical Evaluative Sciences, published in the New England Journal of Medicine.
The first study involved 788 patients over the age of 66, who received treatments for hypoglycemia within 30 days after antibiotic therapy, and the second involved 470 patients in the same age group who were treated for hyperglycemia within 30 days after antibiotic therapy.
When compared to other antibiotics, the use of Tequin was found to be linked to a 4.3 times greater risk of hypoglycemia, and a 16.7 times higher risk of hyperglycemia. The increased risks were present in both diabetic and non-diabetic patients.
BMS and the FDA feigned shock over these finding but in reality, the numbers were not that much higher than those reported above by Health Canada in 2002.
Experts say Tequin patients should be alerted to the signs of blood sugar problems which can include:
- Visual disturbances
- Heart palpitations
- Frequent urination
- Increased thirst
- Dry mouth
Back in December 2001, other serious long-term side effects associated with fluoroquinolones were reported by, Dr Jay Cohen, MD, President and Executive Director of the Center for the Prevention of Medication Side Effects, in a study published in the Annals of Pharmachotherapy.
In his study, Dr Cohen found that severe reactions were occurring in young, healthy, and active patients, who often were receiving antibiotic therapy for mild infections such as sinusitis, urinary tract or prostate infections.
In most cases, Dr Cohen noted, side effects were multiple, involving many systems of the body including reports that nervous system symptoms occurred in 91% of the patients, musculoskeletal in 73%, sensory system in 42% of the subjects, cardiovascular symptoms in 36%, skin reactions in 29%, and gastrointestinal symptoms in 18% of the patients.
The fluoroquinolone class of antibiotics includes: ciprofloxacin (Arflox, C-Flox, Ciloxan, Ciloquin, Ciproxin, Ciprol, Profloxin, Proquin, Procip, Ciprobay, Ciaxone); norfloxacin (Insensye, Norflohexal, Noroxin, Nufloxib, Roxin); gatifloxacin (Tequin); moxifloxacin (Avelox); as well as several other generic versions of ciprofloxacin and norfloxacin.
Another serious side effect experienced by patients using Tequin involves tendon disorders. A February 2006, Australian Adverse Drug Reaction Bulletin, reported an increased risk of tendinitis and even tendon rupture with all fluoroquinolones.
Of the 213 reported cases of tendinitis or tendon rupture, more than 80% involved fluroquinolones, the Bulletin said.
"Patients should be advised to be alert for pain or discomfort in the Achilles tendon or calf," the Bulletin warned, "and to inform their doctors and cease taking the medicine if this occurs."
In September 2004, the FDA announced label changes for Tequin to include warnings of (1) QTc Interval Prolongation; (2) Tendon Effects; and (3) Peripheral Neuropathy and added descriptions of these 3 adverse reaction to the patient package inserts.
For QTc interval prolongation, the insert states: "Gatifloxacin has the potential to prolong the QTc interval of the electrocardiogram in some patients. QTc prolongation may lead to an increased risk for ventricular arrhythmias including torsades de pointes."
On peripheral neuropathy, the insert notes: "Rare cases of sensory or sensorimotor axonal polyneuropathy affecting small and/or large axons resulting in paresthesias, hypoesthesias, dysesthesias and weakness have been reported in patients receiving quinolones."
And for tendon effects, the insert states: "Ruptures of the shoulder, hand, Achilles tendon, or other tendons that required surgical repair or resulted in prolonged disability have been reported in patients receiving quinolones, including levofloxacin."
In light of the serious injuries now linked to the drug, it might have been a wise decision on the part of BMS to get Tequin out of Dodge.
For more informaton for injured parties go to Lawyers and Settlements